Hi everyone. Has anyone’s chronic hives been triggered by an allergic reaction to a medication. took Flagyl to treat diverticulitis and on the 8th day of treatment had horrible hives/welts all over my arms and legs for 4 days. I thought it was due to my detergent change and nothing else.
Jan 2016 – flagyl again for diverticulitis. On the 10th day my horrible reaction started. Only steroids cleared it. I was on them for 10 weeks. 10 months later and I’m down to 1 Zyrtec/1 Zantac daily. I tried to not take it last night and woke up with a few hives on my legs.
I’ve been on levothyroxine for 6 years due to hypothyroid.
Anyone out there have a similar story? I’m including pics from Jan when it was at its worst. Feeling frustrated today because I was hoping I was in remission. Curious to know if anyone else went through the same thing due to a medication.
Jessica Simmons DeLisio So sorry about your hives. I started taking levo in July and two weeks later I started with hives. I continue to have them. I’m in the process of waiting for my labs to come back to my new functional doc so she can help me change my levo to something natural like wp thyroid or nature thyroid? Something like that. Hope you figure it soon
Jennifer Patterson Sorry about your hives too. They really suck, don’t they. My doc had my try the hypo allergenic version of levo but it made no difference. Hope it helps you!
Jessica Simmons DeLisio Jennifer Patterson I tried tirosint also. No change
Christina Trifone Bartkus I truly believe mine was sudafed. It was the only thing different i had taken in years.
Christina Trifone Bartkus Also it took 6 months to get off steroids. I am on 4 Zyrtec 2 Zantac 1 singulair everyday. I still always have a slight redness and small bumps on my chest and face. Sometimes I will have a flare up so I add in 2 benedryl. I would love to only have to take 1 Zyrtec 1 Zantac a day.
Jennifer Patterson Damn. How long ago did you take the sudafed? Does the doc agree with you. I went to three allergists who all somewhat agreed but my primary care doc said he never heard of a medication causing chronic hives.
Jessica Simmons DeLisio Christina Trifone Bartkus is the Zyrtec 10 mg? And do you take 2 in the am and two in pm?
Libby Wibby Me too. Sudafed and all cold medicine triggers mine 😕
Christina Trifone Bartkus I took one Zyrtec D. The d being sudafed and that night it all started. The dr said it was very unlikely but it was the only different thing of my day
Wendy Galloway I really feel for you, all of you. Mine is due to allergies (milk). Your arms and legs are similar to what I get when it flares up. I have no milk and it still isn’t right, so now looking at really changing my diet. I do eat pretty healthy and I have cut out tomatoes, which has made some difference but had a couple of cherry ones last night and skin a bit irritated today. Could also be dust from cleaning 😀 I hope you get it cleared up for good. It’s a horrible thing to have and unless you have it no one really knows how horrible it is. Sorry mine wasn’t medicated related but just wanted to let you know I know exactly how you feel Xx
Jennifer Patterson Thanks. I feel for you too. Love this group. Nice to know people understand!
Sarah Pryse Mine started after a lot of medical procedures and meds so I’m not sure if it was a specific med that started my problems but I’m sure it was part of it. I’m so sorry you’re suffering too, I hate these things! X
Joyce Rosenblatt Fragile is difficult to tolerate.
Peggy Baslow Flagyl is a horrible drug. Supposed to be a one shot wonder. I was in bed for three days. Couldn’t eat anything. Kept throwing up water. Like it was the worst hangover ever without the alcohol. Many women experience similar awful side effects from flagyl.
Jennifer Patterson I didn’t know any of that until after I took it and started researching. It can really wreak havoc on people.
Peggy Baslow Yeah. Sorry for you. I thought I was going to die. Even water wouldn’t stay down. We called pharmacist and he acted like it was no big deal. When I spoke to Mds about it, they said I should’ve gone to emergency room.
Jennifer Patterson That sounds horrible. Surprisingly I tolerated it well except for the allergic reaction. I take it along with cipro for my diverticulitis flares. When I was googling it I discovered a “flagyl rash” is very common too. It’s crazy a single medicine can have so many negative side effects.
Steven Hoshaw Sr. Motrin (any NSAIDs) causes not only an extreme break out but closes my airway. Have hives for over 33 yrs now only 5 times needing emergency assistance
Jennifer Patterson Only 5 times?! That sounds like a lot! So sorry you have to go through that.
Steven Hoshaw Sr. Jennifer Patterson yes ma’am, pretty darn scary. Have had plenty of episodes of hives in my throat but I’ve “learned” of the onset and load up on antihistamines.
Lisa Gludish Perry Yes. August 2016, i took the anti biotic Macrobid for about 7 days and 3 days later had anaphylactic reaction and 5 more within 5 weeks. It became chronic urticaria. Now weird things keep happening – Different headaches, an allergic reaction to diffused lavender oil etc. As my doctor says, it’s my new normal.
Jennifer Patterson Also so similar to my story. I haven’t had any other reactions but the doc did say “you’re a hivey person now” 😩 Interesting that yours started after the course of Meds also like mine. This is crazy, isn’t it?!
Lisa Gludish Perry YES! A delayed reaction was the term used. It SUCKS!!!
Kim Vo 14 months ago I had an allergic reaction to penicillin and it triggered the hives. I stopped the meds after two doses after I realized I was allergic but the hives continued for months. After months of being on steroids, my allergist finally got Xolair approved and it was the only thing besides steroids that controlled it. I tried to wean off of xolair 2 months the ago but the hives came back. Just so weird that it started from a medication reaction! Have you tried xolair?
Jennifer Patterson Wow, so similar to my story. At first the docs said I had serum sickness and it would be gone in 8 weeks but that obviously never happened. We did talk about xolair a few months into it but I weaned off the steroids successfully and it is controlled with Zyrtec and ranitidine at this point. Uugh. I was hoping it would be gone by now. Thanks for sharing your story cause now I know realistically I may still have them even a year after they started. Wish we would both wake up tomorrow in remission!
Kim Vo Glad Zyrtec has helped you! Hope it goes away soon. Xolair gave me my life back for sure but am praying that it goes away since I can’t seem to lose weight with it. Ive never had a single hive before this stint! It’s truly mind boggling!
Jennifer Patterson I can’t lose weight and keep on gaining since this all started.
Ashley Ricketts I am so glad you posted this. I feel like a freak and doctors look at me so puzzled when I tell them my story. Mine started from a sudden allergic reaction to ibuprofen after having a wisdom tooth pulled. I have taken it for years with no issues then in April got red faced and hot and broke out In red spots all over. I went to urgent care and they said it was an allergy to penicillin which I was also taking so I took Benadryl and it went away within 2 days. Fast forward to July when I decided to take Advil again because they told me it was a penicillin allergy and that’s when things got crazy. I broke out in red spots again got hot and flushed from my scalp to my torso and it has never gone away since. I have constant burning skin. I have gotten numerous testing and seen numerous doctors only to be told I’m normal and they think I have CU. steroids helped for one night then stopped. So now my allergist told me to take Zyrtec twice a day. It barely helps if even. It really only helps me relax from my anxiety over it so that’s why I still take it. I take a lot of showers too to cool down but I’m pretty much in hell now. No one understands especially my husband. I’m hoping one day it just goes away.